- Getting to Know You...
- Posts: 17
- Joined: Mon Jul 19, 2004 2:00 pm
- Location: Orlando, FL
Even though this is chemotherapy and sounds scary, I experienced none of the symptoms or effects that one would expect.
As a precaution, I had a MUGA scan of my heart done before therapy and once each year, and a followup MUGA scan afterward. This is similar to a doppler radar picture of how hard your heart muscle pumps.
I had to have an oncologist administer the Novantrone. He was very comfortable with what he saw as a low dosage of Novantrone and its use for MS. Regarding heart toxicity, his position was that Novantrone is within a class of drugs that have heart muscle toxicity problems, but that there was no specific evidence that he knew of directly linking Novantrone to this effect. (Get your own opinion on this topic, other doctors may disagree.) I valued the oncologist's opinion because he was familiar with the use of this drug in much larger doses for longer periods of time.
The Novantrone itself did not have any side effects on me. The decadron (sp?) they give before the novantrone infusion made me feel creepy, but once I had them switch out the decadron with IV steroids, I had no side effects or uncomfortable feelings.
Novantrone was very successful for me. I know these types of treatments sound scary, and to some extent they are. But once you get into it, inform yourself, and make the decision, I believe you will be very suprised how side-effect free the treatment can be.
DX'ed Oct '05, on a walking stick within 5 daysof that, on Betaferon since Dec '05.
I've been into hospital 3 times in the last 18 months for IV 'roids as well as 2 oral courses. My neuro figured some more drastic action was required as I was flaring up constantly and, seeing as Tysabri wont be available is Australia for a while, chemo was the option available.
I cant say I have improved as a result, but I've not gotten any worse and haven't had a stay in hospital since last easter, so I guess thats something.
After my first Mitoxantrone IV the optic neuritis in my right eye cleared up a bit, thats about the only really noticeable effect it has had. I felt a bit sick and fatigued for a few days after each dose, but it certainly wasn't the chemotherapy horror story everyone seems to expect. At the end of the day i'm 34, disabled and have MS so i'll try anything that might help. After all what have any of us got to lose?